North Dakota, 2009

Hail and Damaging Winds in North Dakota, September 7 to 8, 2009

September 7 to 8, 2009 · NWS BIS · 6 events in 3 counties and zones

Elevated strong to severe thunderstorms, which developed in the vicinity of a lead shortwave impulse and an eastward advancing surface front, maintained their strength for several hours during the early morning of September 8th. Several reports of large hail and severe thunderstorm wind gusts were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
$150,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Elevated strong to severe thunderstorms, which developed in the vicinity of a lead shortwave impulse and an eastward advancing surface front, maintained their strength for several hours during the early morning of September 8th. Several reports of large hail and severe thunderstorm wind gusts were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 7, 8:25 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 7, 8:25 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT MON SEP 7 2009

.UPDATE...

FRONTAL PRECIPITATION HAS FAILED TO INCREASE IN COVERAGE AS THE
MIDDLE LEVEL SHORTWAVE OVER CENTRAL NORTH DAKOTA APPEARS TO BE
MORE SHEARED THAN NECESSARY FOR BREAKING THE STRONG CAP EVIDENT IN
THE BISMARCK 00 UTC SOUNDING. SO...POPS HAVE BEEN ADJUSTED
ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT MON SEP 7 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE MAIN CONCERNS IN THE NEAR TERM ARE PRECIPITATION CHANCES THROUGH
TUESDAY AND POSSIBLE SEVERE WEATHER/HEAVY RAIN THREAT TONIGHT AND
TUESDAY.

CURRENTLY...A SLOW MOVING COLD FRONT STRETCHES FROM NEAR MINOT TO
MOTT. BEHIND THE FOLD FRONT WINDS HAVE BEEN GUSTING INTO THE MID
20S. ALOFT...A DEEP TROUGH IS SLOWLY MOVING EASTWARD OVER THE
CANADIAN PRAIRIES AND NORTHERN PLAINS. TWO PIECES OF ENERGY ARE
EVIDENT IN THAT TROUGH ON WATER VAPOR WITH ONE IN NORTHEAST MONTANA
AND THE OTHER IN CENTRAL MONTANA AND NORTHERN IDAHO.

INSTABILITY IS INCREASING AHEAD OF THE COLD FRONT THIS AFTERNOON
WITH MIXED LAYER CAPE VALUES GENERALLY BETWEEN 1000 TO 2000 J/KG.
WEAK DEEP LAYER SHEAR IS IN PLACE WITH THE JET STREAM FARTHER TO THE
NORTH AND WEST. DESPITE THE RELATIVE LACK OF SHEAR...ISOLATED STRONG
STORMS ARE POSSIBLE THROUGH SUNSET...WITH ISOLATED MARGINAL SEVERE
HAIL OR A WIND GUST APPROACHING 60 MPH NOT OUT OF THE QUESTION. THE
MORE WIDESPREAD CONVECTION...MAINLY POST-FRONTAL AND ELEVATED...IS
EXPECTED OVERNIGHT INTO TUESDAY MORNING. THE NAM/GFS ARE IN GOOD
AGREEMENT REGARDING THE MAIN AXIS OF THE HEAVIEST QPF...GENERALLY
FROM THE MINOT AND BOTTINEAU AREAS...SOUTHWEST THROUGH GARRISON.
STAYED NEAR HPC QPF GUIDANCE...WITH MAX AMOUNTS AROUND 1 TO 1.5
INCHES. WOULD NOT BE SURPRISED TO SEE SOME ISOLATED 2 TO 3 INCH
AMOUNTS THROUGH THE EVENT...OVER AREAS AFFECTED BY SEVERAL ROUNDS OF
RAIN NEAR THE SLOW MOVING BOUNDARY. FFG VALUES ARE QUITE HIGH...AND
THE THREAT OF FLASH FLOODING WOULD SEEM TO BE VERY LOW.

BY TUESDAY AFTERNOON...THE FRONT WILL HAVE PUSHED INTO EASTERN NORTH
DAKOTA. SOME SEVERE WEATHER IS POSSIBLE IN THE SOUTHEAST
COUNTIES...DEPENDING ON THE EASTWARD PUSH OF THE BOUNDARY BY PEAK
HEATING.  BY TUESDAY EVENING...THE COLD FRONT WILL PUSH EAST...AND
RAIN IS EXPECTED TO END OVER EASTERN PORTIONS OF THE CWA TUESDAY
NIGHT.

BEHIND THE COLD FRONT...UPPER LEVEL RIDGING IS SLOWLY
BUILDING INTO THE NORTHERN PLAINS WITH SLIGHTLY ABOVE AVERAGE
TEMPERATURES EXPECTED AFTER A COOL DAY BEHIND THE FRONT ON TUESDAY.
DRIER AIR SLOWLY FILTERS INTO THE AREA BEHIND THE COLD FRONT LATE
TUESDAY INTO WEDNESDAY. BY THURSDAY...THERE MAY BE ENOUGH MOISTURE
RETURN TO FUEL ADDITIONAL THUNDERSTORMS...MAINLY OVER THE EASTERN
HALF OF NORTH DAKOTA.

LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED MODELS IN VERY GOOD AGREEMENT IN DEVELOPING A CLOSED UPPER
LOW OVER CENTRAL/EASTERN NORTH DAKOTA FRIDAY. PER HPC...A GREATER
CONFIDENCE IS BEING PLACED IN THE ECMWF ENSEMBLE SUITE. THIS
SCENARIO CONTINUOUSLY MEANDERS THE UPPER LOW AIMLESSLY OVER THE
NORTHERN HIGH PLAINS THROUGH MIDWEEK NEXT WEEK. BOTTOM LINE IS
EXPECT AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER. HOWEVER THE
PLACEMENT OF SHOWERS STILL UNCERTAIN UNTIL THE LOCATION/MOVEMENT OF
THE UPPER LOW SHOWS BETTER CONSISTENCY BEYOND FRIDAY. THUS FOLLOWED
HPC CLOSELY ON THIS WITH HIGH TEMPERATURES IN THE 60S AND OVERNIGHT
LOWS IN THE 40S. A SLIGHT CHANCE TO CHANCE OF RAIN SHOWERS WILL
COVER THE CWA FRIDAY THROUGH MONDAY.

AVIATION...
A COLD FRONT NOW APPROACHING CENTRAL NORTH DAKOTA WILL STALL OUT
TONIGHT AND THEN MOVE SLOWLY EAST THROUGH TUESDAY. THE COLD FRONT
HAS ALREADY MOVED THROUGH KISN AND KDIK...BUT IT IS STILL WEST OF
KMOT/KBIS/KJMS AS OF 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT AS UPPER LEVEL
DISTURBANCES TRANSLATE THROUGH THE AREA. SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND MAY REDUCE CEILINGS AND VISIBILITIES TO MVFR
STATUS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KINNEY/KS/SCHECK
Hazardous weather outlook, Sep 7, 2:23 PM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT MON SEP 7 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 PM CDT MON SEP 7 2009 /323 PM MDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. A FEW STRONG STORMS MAY PRODUCE HAIL UP
TO PENNY SIZE AND WIND GUSTS AROUND 50 MPH...BUT THE THREAT FOR
WIDESPREAD SEVERE WEATHER IS LOW. BY LATE EVENING...MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH LOCALLY
HEAVY RAIN POSSIBLE. SOME LOCATIONS MAY RECEIVE AN INCH OR TWO BY
DAY BREAK TUESDAY...MAINLY ACROSS NORTH CENTRAL NORTH DAKOTA FROM
THE MINOT AREA TO AROUND GARRISON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAIN WILL CONTINUE INTO TUESDAY MORNING...MAINLY
ACROSS THE NORTH CENTRAL AND NORTHEAST COUNTIES. ADDITIONAL
THUNDERSTORM REDEVELOPMENT IS POSSIBLE BY LATE AFTERNOON OVER THE
SOUTHEAST COUNTIES...MAINLY FROM JAMESTOWN EAST. A FEW SEVERE
STORMS ARE POSSIBLE INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...BUT MAY BE NEEDED LATE
TUESDAY AFTERNOON IN THE SOUTHEAST COUNTIES

KINNEY

The radar

The Bismarck radar (KBIS), 230 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bowman

When
September 7, 11:05 PM MST to 11:30 PM MST
Where
Bowman County, 1 mi S of Rhame to 5 mi N of Buffalo Spgs
Measured
3.5 in hail
Property damage
$600,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
46.215, -103.650

A one to two mile wide swath of large and destructive hail was reported. The largest stone was measured at three and one half inches in diameter. There was significant damage to roofs on the north and east sides of Bowman, and to structures in rural north and east Bowman County.

Thunderstorm Wind, Stark

When
September 8, 12:02 AM MST to 12:07 AM MST
Where
Stark County, (Dik)dickinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Stark

When
September 8, 12:15 AM MST to 12:20 AM MST
Where
Stark County, 5.55 mi N of Gladstone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.950, -102.560

A trained spotter reported an estimated severe thunderstorm wind gust of 70 mph.

Thunderstorm Wind, Stark

When
September 8, 12:26 AM MST to 12:31 AM MST
Where
Stark County, 0.47 mi W of Taylor
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
46.900, -102.430

Thunderstorm Wind, Morton

When
September 8, 2:00 AM CST to 2:06 AM CST
Where
Morton County, 0.47 mi W of Hebron
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
46.900, -102.040

Quarter size hail accompanied the severe thunderstorm winds.

Hail, Morton

When
September 8, 2:00 AM CST to 2:05 AM CST
Where
Morton County, Hebron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.900, -102.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189314, 189325, 189319, 189321, 189322, 189326.